Statistical & Clinical Analysis
THRIVE Score Formula: Endovascular Stroke Thrombectomy 90-Day Outcome (0 to 9)
Predict 90-day functional independence (mRS 0–2) and mortality in large-vessel occlusion ischemic stroke using Alexander Flint’s 0–9 THRIVE score (NIHSS + Age + Chronic Disease Scale: HTN, DM, AF).
Why adding the 3-comorbidity Chronic Disease Scale (HTN + DM + AF) sharpens thrombectomy prognosis!
Alexander C. Flint et al. (2010, Stroke — MERCI/Multi-MERCI endovascular registries, externally validated in TREVO-2, SWIFT, and VISTA) created the Totaled Health Risks in Vascular Events (THRIVE) score (0–9 points) without requiring laboratory blood tests: Baseline NIHSS (<= 10: 0 pts; 11–20: 2 pts; >= 21: 4 pts), Age (<= 59: 0 pts; 60–79: 1 pt; >= 80: 2 pts), plus +1 point each on the Chronic Disease Scale (0–3 pts) for history of Hypertension, Diabetes Mellitus, and Atrial Fibrillation!
Across thrombectomy and medical stroke cohorts, 90-day good outcome (mRS 0–2) exceeds ~65% at THRIVE 0–2, moderates at THRIVE 3–5, and drops sharply (< 15–20% mRS 0–2 with elevated mortality) at THRIVE 6–9 (note: THRIVE calibrates prognosis and family counseling—it does not withhold guideline thrombectomy from eligible LVO patients)!
| THRIVE Total Score (0–9) | 90-Day mRS 0–2 Independence Profile | Clinical Prognostic Stratification |
|---|---|---|
| THRIVE 0–2 (Good Prognosis) | ~65%–80% Functional Independence | Low Baseline Neurovascular Burden |
| THRIVE 3–5 (Moderate Prognosis) | ~35%–50% Functional Independence | Intermediate Baseline Severity / Age |
| THRIVE 6–9 (Guarded Prognosis, e.g., 7) | High 90-Day Dependency / Mortality Risk | Severe NIHSS + Comorbidity Burden |
Total Flint THRIVE Endovascular Stroke Score (0 to 9 Points)
Sums NIHSS points (B2: 0, 2, or 4), Age points (B3: 0, 1, or 2), and binary HTN, DM, AF flags (B4:B6).
=IF(OR(MIN(B2:B6) < 0, NOT(OR(B2 = 0, B2 = 2, B2 = 4)), B3 > 2, MAX(B4:B6) > 1), "Invalid THRIVE Input", SUM(B2:B6))THRIVE 90-Day Stroke Outcome Tier (0–2, 3–5, 6–9)
Classifies THRIVE into Good (0–2), Moderate (3–5), or Guarded 90-Day Prognosis (6–9).
=IF(OR(MIN(B2:B6) < 0, NOT(OR(B2 = 0, B2 = 2, B2 = 4)), B3 > 2, MAX(B4:B6) > 1), "Invalid THRIVE Input", IF(SUM(B2:B6) >= 6, "Guarded Prognosis (THRIVE 6–9 — High 90-Day Dependency Risk)", IF(SUM(B2:B6) >= 3, "Moderate Prognosis (THRIVE 3–5)", "Good Prognosis (THRIVE 0–2 — High mRS 0–2 Likelihood)")))Try the example
Use the original values or change them to test your understanding.